Unexplained bleeding while using estrogen

Unexplained bleeding when using estrogen plus cyclic progestin includes:

  • Bleeding that occurs other than at the expected time for withdrawal bleeding. Withdrawal bleeding is expected during the 5 days after progestin is stopped.
  • Bleeding that occurs on and off for longer than 1 year of hormone therapy.

Unexplained bleeding when using estrogen plus continuous progestin includes bleeding that:

  • Is heavier than a normal menstrual period.
  • Continues for longer than 10 days at a time.
  • Continues to be a periodic problem for longer than 10 months after beginning hormone replacement therapy.

If you have unexplained bleeding while taking estrogen, see your health professional.

If you do not take your pills on a regular schedule, or if you miss a pill, you may experience menstrual bleeding or spotting.

Last Updated: May 16, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.